Hypertension is not a cause, it is a Symptom
Hypertension medication was designed to treat high blood pressure because for many years it was assumed that a harder than the normal pounding of the blood on the artery walls was the cause of heart attacks and strokes.
However, we now know that although high blood pressure may cause really bad things in our body, it is not the primary problem. Hypertension is just the symptom of a mineral imbalance in the cells and tissues of the body that has been caused by an imbalance in the diet.
Because of the astonishing success of penicillin during the 40’, both doctors and the public have embraced the idea that drugs are the “magic bullet” to treat any health issue that plagues us. Thus, it is not strange that treating high blood pressure with drugs has become the major goal of “health authorities”, as the pressure itself is assumed to be the problem. The result of this assumption is causing doctors to prescribe drugs as the first line of defense as a high blood pressure treatment.
High blood pressure medication has a “price”
Unfortunately, although hypertension drugs may have some merit for individuals whose blood pressure is too high, many undesirable side effects come with the territory. We shouldn’t be surprised at all, since hypertension medication alters basic body functions, both in the blood vessels and in the nervous system, not to mention the kidneys. Let’s take a look at some of the most commonly used drugs for the treatment of high blood pressure and their side effects.
Diuretics, also known as “water pills”, stimulate the kidneys to increase urine production. They do that by causing the kidneys to reabsorb less sodium back into the blood and since water follows sodium, they both go out of the body through the urine. Diuretics are prescribed for hypertension or high blood pressure, edema associated with congestive heart failure (CHF), and other conditions where it is necessary to rid the body of excess water.
How thiazide diuretics decrease blood pressure
Blood pressure is how forcefully the blood is banging against the walls of the arteries and it is affected by the amount of sodium in our bodies. When the body senses the presence of too much sodium, it responds by increasing the blood pressure to force more blood to go through the kidneys so it can get rid of the extra sodium and water through the urine.
Because thiazide diuretics reduce the sodium and the water in the blood in such an amount, the body does not have to elevate the blood pressure in order to get rid of the sodium.
Thiazide diuretics deplete the body of basic minerals
Unfortunately, the thiazide diuretics not only cause the excretion of sodium but also that of the mineral potassium. Too little potassium in our muscles, causes mild weakness, a very common side effects of diuretics. The extra loss of potassium through the kidneys can also result in a lower level of potassium in the blood. The irony is that a lack of potassium is part of the original problem in the development of hypertension.
Prolonged use of thiazide diuretics leads to a loss of magnesium which can, in turn, make it difficult for the body to restore potassium. Low levels of potassium and magnesium in the blood can cause severe irregularity of the heartbeat which can lead to sudden death. Magnesium is a mineral needed to respond to calcium. A deficiency in calcium can predispose to hypertension. Do you get the picture here? Actually, it is not a good picture at all.
More side effects of thiazide diuretics
And if all the above side effects were not enough, thiazide diuretics have been shown to raise blood sugar, total cholesterol, LDL cholesterol, the “bad” guy, and triglyceride levels, all high risks for a heart attack. People with diabetes may experience increased blood-sugar levels and will need to adjust the dosage of their anti-diabetic medication.
Thiazide diuretics may also precipitate kidney failure in patients with advanced kidney disease. People with severe liver disease should be treated carefully with diuretics because minor changes in electrolyte balance may cause hepatic coma.
And another complication of the thiazide diuretics is the elevation of the blood uric acid level which can lead to an attack of gout.
If you are currently taking hypertension medication do not suddenly stop taking it, as this could cause a heart attack or sudden death. Any change in your current medication should only be done in consultation with your doctor.